Presentation Authors: George Wayne*, Miami Beach, FL, Bryan Herzog, Elias Atri, Miami, FL, Maurilio Garcia, Juan Cedeno, Elizabeth Nagoda, Alan Polackwich, Miami Beach, FL
Introduction: The 2018 AUA guideline on erectile dysfunction (ED) addressed a recently identified relationship between Phosphodiesterase-5-inhibitor (PDE-5i) use and skin cancers, specifically melanoma. Despite weak evidence of causal link, several studies have affirmed this low-probability, but statistically significant association and have been widely publicized. We sought to evaluate the public health danger posed by PDE-5i drugs for ED treatment after their introduction to the U.S. market in 1998.
Methods: The Surveillance, Epidemiology, and End Results (SEER) database, which reports cancer diagnoses between 1973-2015, was used to compare the risk of melanoma diagnosis in American men before and after PDE-5i drugs were first introduced for ED treatment in 1998. Interrupted time-series and logistic regression were used to assess this relationship.
Results: Over 43 years, the SEER database has reported 292,166 cases of Melanoma. Of these, male diagnoses have accounted for a mean 53.7% (SD 3%, Range 47.5% - 58.3%). The period after the introduction of PDE-5i drugs in 1998 saw no increase in this proportion, in fact demonstrating a 2% lower change in melanoma diagnoses than predicted by the pre-1998 trend, p < 0.05 (Figure). On Logistic Regression analysis, men before 1998 were exposed to a 3.9% increase in the odds of melanoma diagnosis with each passing year (p < 0.01); this risk did not change afterwards (3.8% yearly increase in odds of diagnosis, p < 0.01).
Conclusions: Recent studies have suggested an association between PDE-5i use and skin cancer, particularly melanoma, and have been noted by recent specialty guidelines as well as lay-press. Our analysis of the SEER database demonstrates that the era of PDE-5i use for ED has not altered menâ€™s risk of melanoma diagnosis. These findings may be of value in counseling patients anxious about the potential association between PDE-5i use and skin cancer.